Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tired all the time
Jun 3, 2003

Dr

The past few days I have been very tired--sleepy. I recently tested pos (march 2003). Tested neg march 2002. My VL is already high--350K at last count and tcells from 550-350. Also, I have been excreting mucous. Tested neg for hep and other stds. I am not depressed (have been in the past so i know what it is like.) Just fatigued. No problems sleeping, problems not sleeping! My blood work 2 months ago showed everyting ok (except hiv of course and a bit high liver enzymes). I went to acupuncturist last week for first time. Now more tired than ever. Going back for labs in 3 weeks. Not on meds (prefer not to be yet). Could the VL itself, effects of hiv on tcells, be causing this sleepiness? Kevin Dr I mislabeled my earlier question--i am not tired all the time--just often....I tend to exagerate w/o even realizing it. Gets me in lots of trouble during discussions with my partner, family members, service providers, and biz assoc.

Response from Dr. Frascino

Hi Kevin,

Sorry to hear about your recent positive test. Being tired all the time (or just "often") can be extremely frustrating. As it turns out, fatigue is the most common symptom we "virally enhanced" folks have to cope with. So what to do to get your groove back? First thing is to realize your HIV-related fatigue may be caused by more than one thing. In fact, usually HIV-related fatigue turns out to be a combination of things working together to zap our zip. Youll need to work closely with your HIV specialist (you are seeing an HIV specialist, right?) to identify and treat as many potential causes as possible.

Here is a short list of things that you should consider:

1. Inadequate attention to basic human needs sleep, rest, exercise, and diet. Things change when we have a chronic condition like HIV. Our bodies need more rest and sleep, and they have different nutritional requirements. Consider checking out the adequacy of your diet with an HIV-knowledgeable nutritionist. You mention you are "not sleeping." Well, that certainly could be part of your feeling "very tired - - - sleepy" during the day. Sleep disturbances can be related to psychological stress (see below), excessive caffeine, or a host of other problems. Also, are you exercising regularly? No, Im not talking about just reaching for the TV remote. Real exercise can indeed increase our energy levels (and make us look better naked).

2. Anemia. Have your doctor check your hemoglobin level. The normal range for hemoglobin in men is 14-18 g/dL. If you are below normal, you are anemic and need to find out why. It could turn out to be something simple like a nutritional deficiency, such as iron (iron-deficiency anemia). That condition is easily treated with iron supplements. Or, it could be caused by any of a number of other conditions, including HIV itself (anemia of chronic disease). A variety of effective treatments are available, including Procrit, a medication that stimulates the production of new red blood cells.

3. Psychological causes. You mention you are not depressed, but being recently diagnosed is very stressful. Your sleep abnormality could be related to stress or anxiety, which in turn could cause fatigue. Related symptoms could include loss of weight, appetite, and libido, as well as irritability, difficulty concentrating, and mood swings. Your HIV specialist or a therapist can help diagnose and, if necessary, treat psychological causes of fatigue.

4. Hormone problems. Low testosterone levels (hypogonadism) are extremely common in us poz guys. Your doc can check this out with a simple blood test, and prescribe a testosterone supplement, if indicated. The new topical gel preparation (AndroGel) is effective and convenient. Other hormone problems, such as low production of thyroid hormone and adrenal insufficiency should also be considered.

5. Liver problems. You mention your liver enzymes are a "bit high." How high and why? The liver processes almost everything we put into our bodies. It helps turn food into energy, cleans out toxins, and balances our chemistry. Infections, such as viral hepatitis, and toxins (booze, drugs, etc.) can inflame and even scar this fabulous filter to the point that it cant co its job properly. The backlog of sludge can really make us feel wiped out. Have your HIV specialist recheck those liver enzymes, and if still elevated, evaluate why.

6. Infections. Almost any kind of infection can be associated with fatigue. And yes, HIV itself can cause fatigue. Almost all viruses from the common cold to SARS can cause fatigue. But dont just assume this is the cause. Check out the other possibilities as well. As for when and if to start treatment for your HIV, thats a very personal decision. You should definitely have your viral load and T-cells monitored regularly (about every 3 months) and learn about all the various treatment options well in advance. This site and related links are excellent sources of information. Also talk to your HIV specialist about what options he/she would recommend and when.

OK, Kevin, thats the short list. So first do your homework and then discuss these things with your HIV specialist. Write back if you are still having difficulty, and Ill try to give additional information on recharging your batteries. Good luck.

Dr. Bob


Previous
Dam it, Dr. Bob, no more chat about you dying we need you around here!
Next
recently diagnosed and need your support

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement